Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 35, NWS Salt Lake City, UT

September 13, 20208 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Sep 13, 2020, 11:32 AM MDT for 8 counties in Utah. It took effect at Sep 14, 2020, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 11:32 AM MDT (17:32 UTC)
In effect from
Sep 14, 2020, 9:00 AM MDT
Expired
Sep 14, 2020, 9:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Cache County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3710 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS85 KSLC 131732
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1132 AM MDT Sun Sep 13 2020

UTZ479-140145-
/O.NEW.KSLC.FW.W.0035.200914T1500Z-200915T0300Z/
Wasatch Mountains-
1132 AM MDT Sun Sep 13 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains, mainly
  north of Interstate 80.

* WINDS...Southwest 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
737 
WWUS85 KSLC 140554
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1154 PM MDT Sun Sep 13 2020

UTZ479-141100-
/O.CON.KSLC.FW.W.0035.200914T1500Z-200915T0300Z/
Wasatch Mountains-
1154 PM MDT Sun Sep 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...Southwest 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
566 
WWUS85 KSLC 140850
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
250 AM MDT Mon Sep 14 2020

UTZ479-142200-
/O.CON.KSLC.FW.W.0035.200914T1500Z-200915T0300Z/
Wasatch Mountains-
250 AM MDT Mon Sep 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
383 
WWUS85 KSLC 142100
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
300 PM MDT Mon Sep 14 2020

UTZ479-150300-
/O.CON.KSLC.FW.W.0035.000000T0000Z-200915T0300Z/
Wasatch Mountains-
300 PM MDT Mon Sep 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 13, 10:14 AM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 13, 10:14 AM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Sun Sep 13 2020

.SYNOPSIS...
High pressure will become centered across the eastern Great Basin
today, then remain in place through much of the upcoming week.
This will maintain above normal temperatures and dry weather
throughout the week. A weakening low pressure system may bring a
cooling trend beginning Friday.

&&

.SHORT TERM (Through 12Z Wednesday)...
Mid level ridging, evident in early morning objective analysis
centered across the northern Great Basin, will maintain above
normal temperatures along with a dry airmass through the short
term period. Max temps will run near 90F along the Wasatch Front
and near 100F around the St George area each afternoon.

Smoke from wildfires across California, Oregon and Washington
will likely keep hazy skies in place across northern Utah today
and into the day Monday, although the HRRR-smoke forecast does
suggest this smoke plume disperses somewhat heading into Monday,
as well as shifts further north. As such have only included haze
through Monday.

A weak shortwave trough moving through the Northern Rockies on
Monday will help increase winds marginally across the far northern
Utah Mountains Monday afternoon, which may result in near-critical
fire weather conditions there.

.LONG TERM (After 12Z Wednesday)...
High pressure is expected to remain in place over the area
Wednesday and Thursday before shifting east of the area Friday
ahead of an approaching Pacific Northwest storm system. Under the
influence of the ridge, Utah and southwest Wyoming will see mostly
clear skies with dry conditions and maxes around 5F above
seasonal normals. With little spread in the guidance, confidence
remains high in that portions of the forecast. Winds will be on
the increase Thursday into Friday as the storm system starts to
make its approach. Given the dry conditions, this will likely
result in increasing fire danger.

There is good agreement among the guidance that the trough will
make its way through the area to start the weekend. However,
significant spread exists in the global models and ensembles with
regard to the track of the system, particularly how far south it
will dig. As a result, though confidence is good that at least
some cooling will occur over the upcoming weekend, confidence in
how much cooling will occur is on the low side. Confidence is a
bit higher in the system being on the dry side for the area,
though some showers are possible over northern portions of the
forecast area into day seven.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day with mostly clear skies. Southeast winds are expected to
shift to the northwest between 18Z and 20Z. There is a 20 percent
chance smoke will get thick enough this afternoon to result in
some reduction in visibility. Winds will shift back to the
southeast around 03Z this evening.

&&

.FIRE WEATHER...
High pressure will become centered across the area today
resulting in a continued warming trend, while maintaining dry
conditions. This high will shift east a bit Monday as a weak
weather system passes by to the north. This may result in gusty
afternoon winds across the northern mountains including the
Wasatch and western Uintas, which when coupled with very low
humidity may result in pockets of critical fire weather conditions
Monday afternoon.

This ridge will remain centered across the area through midweek,
before sliding east late in the week as a Pacific storm system
moves inland along the coast. Gusty southwest winds will develop
ahead of this system, possibly as early as Thursday afternoon but
more likely on Friday, and may bring critical fire weather
conditions to many areas. This storm system is expected to pass
north of the area maintaining dry weather through at least next
weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...&&

SHORT TERM...Seaman/Church
LONG TERM...Traphagan
AVIATION...Traphagan/Church
FIRE WEATHER...Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 13, 3:43 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
343 AM MDT Sun Sep 13 2020

UTZ001>016-019>021-517-518-WYZ021-141100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
343 AM MDT Sun Sep 13 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Warm and dry conditions will persist across the outlook area
today, with smoke from regional wildfires producing hazy skies
across northern Utah and southwest Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Above normal temperatures and dry conditions will persist through
the week across the outlook area.

Locally gusty west to southwest winds are possible Monday
afternoon and evening across southwest Wyoming, where a Fire
Weather Watch is in effect for Monday afternoon and evening.

Increasing southwesterly winds late in the week will bring the
potential for critical fire weather conditions across much of the
outlook area as early as Thursday afternoon, but more likely on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.